Imodium Overdose Signs & Symptoms
When you hear the name Imodium, you probably don’t automatically think about a dangerous or potentially deadly drug.
Imodium is on the World Health Organization’s list of essential medicines, it’s inexpensive, and it’s available over the counter. None of those things might seem like something that would be part of the opioid epidemic that can lead to overdoses and death, but at high doses, it is possible to overdose on Imodium and it’s becoming more common that you might think.
The following provides an overview of what Imodium is, and why it’s becoming such a problematic medication as the opioid epidemic ravages the nation.
Imodium, when used at recommended doses, is considered a safe medicine and the side effects are pretty minimal. Some of the possible side effects of Imodium used at proper doses can include drowsiness, nausea, and vomiting.
Unfortunately, there is a dark side to Imodium that’s becoming increasingly problematic.
Some of the blame for the opioid epidemic lies on the loose prescription regulations for these drugs early on in the 90s, and to be fair, a lot of physicians and individuals probably didn’t understand the addictive nature of these substances.
Opioid abuse has grown so much that its considered one of the biggest public health crises affecting the U.S., and there’s little relief in sight.
There have been steps taken to tighten up regulations and restrictions related to prescription opioids, but because of this some people have moved on to heroin, and others have looked for alternative ways to get high or fend off withdrawal symptoms.
One such alternative is Imodium. Imodium is technically an opioid because it activates the same receptors as pain medicines and heroin. However, when Imodium is taken as instructed at normal doses, very little of it is absorbed, and not much of it becomes available in the bloodstream. As a result, it doesn’t cross the blood-brain barrier. This means that typically Imodium wouldn’t cause people to feel high as with other opioids, nor would it provide pain relief.
However, at very high doses, Imodium can create the euphoric high addicts chase with opioids.
It’s become a significant problem because Imodium can be very dangerous or deadly when taken in large doses, and the deaths resulting from this anti-diarrhea drug are on the rise.
Imodium abuse has become so prevalent that it’s often dubbed the poor man’s methadone, and from 2010 to 2015 there was a 91 percent increase in Imodium overdose exposures, according to the National Poison Data System.
To overdose on Imodium, you would need to take more than the recommended maximum daily doses, which is 8 mg a day for over-the-counter use, and 16 mg a day for prescription use.
When someone takes more Imodium than this, it can reach their central nervous system, which leads to the high they may experience.
An overdose of Imodium can lead to symptoms that range from mild like nausea and vomiting, to liver problems and cardiac problems.
The FDA recently introduced a new warning label with Imodium, indicating that taking a higher dose than what’s recommended can cause cardiac arrhythmias or heart attacks.
There have also been antidotal stories of people who have overdosed on Imodium and then die because of brain injuries or similar complications.
There tend to be some unfortunate connections between the potential to overdose on Imodium and its availability. There’s currently no limit on how much can be purchased over the counter, and people also feel like because it’s an OTC medicine, it’s somehow safe.
When people have suffered an Imodium overdose, they’ve often been taking an average of 250 a day, although an overdose can occur when someone is taking less than this.
There are two big takeaways to keep in mind when discussing an Imodium overdose. First, you should never use Imodium as a way to get high because it can cause severe damage and side effects including death. Also, you shouldn’t try to self-medicate as you go through opioid withdrawal with the use of Imodium unless you’ve spoken with a medical professional.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Have more questions about Loperamide abuse?Read the most frequently asked questions
See alsoSee more topics
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700